| Model Number |
400SMTSFT0720 |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/25/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed an offset coil wind on the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance maybe experienced during advancement.If the device is forcefully advanced against resistance, damage such as offset coil winds may occur.During functional testing, the smart coil was able to be advancement through its introducer sheath and a demonstration microcatheter without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the sigmoid sinus using penumbra smart coils (smart coils), a non-penumbra microcatheter, a non-penumbra catheter, and a non-penumbra sheath.During the procedure nine non-penumbra coils and two smart coils were successfully implanted into the target location.While advancing the next smart coil in the microcatheter hub, resistance was encountered and the coil became stuck.Several attempts were made to implant the smart coil without success; therefore, the smart coil and the microcatheter were removed.The procedure was completed using six ruby coils and a lantern delivery microcatheter (lantern).There was no report of an adverse effect to the patient.